Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

How often should I get my blood pressure checked? Does taking medication daily cause any problem?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2305 Questions
Hi Doctor I have a question regarding hypertension, I was diagnosed it a year back, my BP was 170/115, I m taking telmisartan 40mg daily, it is controlled from very first day except for few spikes upto 150/90, But i am worried daily that it may not rise back up, I question is does bp rise up just like that? If I continue taking my medicine daily on time should I be worried? How often should I get my BP checked? Does stress and office work lessens the effect of medicine and makes the BP goes up? Please help!! Also please let me know is it safe to take telmisartan as there is a lot of buzz that it can cause cancer!! I am worried about this too!!!
Posted Thu, 28 Nov 2013 in Hypertension and Heart Disease
Answered by Dr. Prasad 38 minutes later
Brief Answer: Trust your doctor's advice and follow up... Detailed Answer: Hi, I understand your concern. At the outset I suggest you not be worried. Follow up with your doctors regularly and trust the advice and treatment given to you. 1. Hypertension and few other condition is described as life style disorder. Your stressors and worries add up to blood pressure. I am very pleased that you have had a fairly decent control of pressure on 40mg telmisartan. Since it has been effective for an year, there is little doubts why it shouldn't control your pressures in future. That being said, uncertainties of life also refers to hypertension. You may have a rise. However that can be handled well with medications. So do not too ahead with the future. Your current and recent future blood pressure is safely handled by 40mg telmisartan. 2. Stress affects pressure. It doesn't lower the potency of telmisartan; but it can make your pressure go high/make it refractory to any blood pressure medication. You should stop worrying. If work and office stressors are high, take frequent breaks from work. Plan vacations and family reunions to combat work stressor. 3. Telmisartan is a safe drug widely used. There are no clear scientific evidence to link it to cancers. Your treating physician will be the first person to know if any evidence against telmisartan comes up. 4. Lastly I do not recommend my patients to check blood pressure every day when blood pressure has been constant for a year. You can get it checked may be once or twice a week or if you feel something unusual. Dizziness, sweating, visual impairment, loss of balance or fainting spells are few symptoms for which blood pressure check up is done. Hope I have cleared all your worries. Let me know if you need any other information. Regards
Above answer was peer-reviewed by
Follow-up: How often should I get my blood pressure checked? Does taking medication daily cause any problem? 59 minutes later
Hi Doctor, Thanks for your response!! One more concern I would like to ask, when I was diagnosed with HTN all tests were done ECG,ECHO,TMT Blood test, Kindney function test every thing was fine. But since I am on medicine, I feel a slight pain in my upper part of chest, and some times my left hand (palm) gets tingeling sensation. Have also got my self checked with a Cardiplogist and he told everything is fine. Can this pain and a slight discomfort in breathing (when take long breathe I feel it is breaking due to some congestion in chest, else breathing is fine). Can this be the side effect of Telmisartan, When I consulted my physician I was told it is a nerve pain and I got neurobion forte which I also take, Please suggest!!
Answered by Dr. Prasad 15 hours later
Brief Answer: Not the side effect... Detailed Answer: Hi, It is necessary to perform routine evaluation especially when some one develops hypertension at young age. I am glad you have got those tests done and the results were normal. Occasional chest pain and tingling sensation may not be related to cardiac causes when the tests are normal. Similarly Telmisartan also is not reported to cause chest pain or tingling sensation. In fact side effects of telmisartan are very rare. If you develop dizziness or stomach problems, consult your doctor to see if those are related to telmisartan side effects. At present, I suggest you to contiue vitamin supplement - neurobion forte as advised. If tingling sensation persist, you can visit a physician for evaluation. Hope this helps. Let me know if you need clarifications. If all your questions are answered, please close this discussion. Regards
Above answer was peer-reviewed by
Follow-up: How often should I get my blood pressure checked? Does taking medication daily cause any problem? 1 hour later
Hi Doctor, One last question, How much exercise can I do, can i perform it like a normal human, Also you did not mention anything about shortness of breathe about which I mentioned in my last question.
Answered by Dr. Prasad 40 minutes later
Brief Answer: Breathing difficulty not due to telmisartan... Detailed Answer: Hi, Breathing difficulty is not due to telmisartan. Moreover, your description of breathing problem doesn't match symptoms of an organic lung / chest problem. I wouldn't be worried if you are not overtly breathless, are able to do your normal activities without difficulties (pain or breathless), are able to sleep without breathing difficulty and have no associated cough. Given the fact that you have been evaluated by cardiologist and most investigations are under normal limits. But if you feel there is definite breathing problem especially when you exhale especially during cold weather, you can consult a chest physician. He/she can perform a lung function test to exclude subtle asthma and other airway disease. As far as exercise is concerned, you can perform activities and exercise like any other normal human. You can tailor the exercise amount based on your tolerance level. Hope I have answered all your questions now. You are free to ask more questions before closing the discussion. Regards
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor